Texas, 2011

Wildfire in Texas, October 1 to 11, 2011

October 1 to 11, 2011 · NWS FWD · 1 event in 1 county or zone

The 101 Ranch fire began on August 30th, burned through the month of September, and was finally controlled on October 11th after burning 6555 acres. The fire burned 39 homes in the Cliffs and Gaines Bend.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The 101 Ranch fire began on August 30th, burned through the month of September, and was finally controlled on October 11th after burning 6555 acres. The fire burned 39 homes in the Cliffs and Gaines Bend. The guard shack, the pro shop, and the front office to the Cliffs also burned, and nine recreational vehicles were lost in the fire. Damage estimates for this fire can be found with the initial entry in the August Storm Data report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 30, 10:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 30, 10:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1127 PM CDT FRI SEP 30 2011

.AVIATION...

FOR THE 06Z TAFS...VFR CONDITIONS AND EASTERLY FLOW ARE EXPECTED
THRU THE VALID FORECAST PERIOD.

WINDS WILL REMAIN AROUND 5 KTS AND OUT OF THE NORTHEAST DURING THE
EARLY MORNING HRS BEFORE VEERING AROUND TOWARDS THE EAST BY
SUNRISE. WENT AHEAD WITH A ONE LINE TAF FOR 24 HR FORECAST
PERIOD. SKIES ARE EXPECTED TO REMAIN CLEAR WHILE WINDS REMAIN
LIGHT AND EASTERLY.

CAVANAUGH

&&

.UPDATE...
SURFACE HIGH IS SETTLING IN ACROSS THE REGION AND A QUIET AND COOL
NIGHT IS IN STORE FOR NORTH TEXAS. SEVERAL LOCATIONS ACROSS THE
WEST AND NORTH WILL LIKELY SEE LOWS IN THE 40S WITH THE REMAINDER
OF NORTH TEXAS DROPPING INTO THE 50S. CLEAR SKIES AND LIGHT
WINDS...GENERALLY FROM THE NORTHEAST....WILL PREVAIL TONIGHT. NO
SIGNIFICANT CHANGES WERE NEEDED FOR THE UPDATE.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT FRI SEP 30 2011/
LARGE UPPER LEVEL LOW WILL LUMBER ACROSS THE NORTHEASTERN US
INTO EARLY NEXT WEEK WITH NORTH TEXAS ON THE WESTERN FRINGE OF A
CANADIAN SURFACE HIGH CENTERED OVER THE MIDWEST. LIGHT NORTHEAST
WINDS TONIGHT WILL GRADUALLY VEER AROUND TO THE SOUTHEAST BY
SUNDAY. SKIES WILL REMAIN CLEAR THROUGH THE NEXT SEVERAL DAYS
WITH DRY NORTHERLY FLOW ALOFT DOMINATING. OVERNIGHT LOWS WILL
BENEFIT FROM GOOD RADIATIONAL COOLING AND DROP INTO THE 50S JUST
ABOUT AREA WIDE FOR THE NEXT FEW NIGHTS. HIGH TEMPERATURES WILL
BE MILD AND REBOUND INTO THE MID-UPPER 80S.

THE GRADUAL WARMING TREND CONTINUES INTO NEXT WEEK. A SHORTWAVE
TROUGH FROM THE PACIFIC WILL CROSS THROUGH THE REGION WEDNESDAY OR
THURSDAY...BUT DUE TO LIMITED LOW-MID LEVEL MOISTURE...ONLY EXPECT
SOME HIGH CLOUDS WITH THIS SYSTEM. SOUTHERLY WINDS WILL INCREASE
BY MID-LATE WEEK AS A DEEP TROUGH DEVELOPS OVER THE WESTERN US.
GULF MOISTURE AND CLOUDS SHOULD BECOME MORE PREVALENT BY LATE WEEK
WITH OVERNIGHT LOWS WARMING INTO THE UPPER 60S. GFS KICKS THE
TROUGH OUT A LITTLE FASTER THAN THE ECMWF...AND AT THIS POINT A
BLEND OF THE TWO FOR TIMING SEEMS APPROPRIATE. THIS MEANS CHANCES
OF RAIN SHOULD BE JUST BEYOND THIS FORECAST...LIKELY NEXT FRIDAY
NIGHT AND SATURDAY.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  55  84  57  87  59 /   0   0   0   0   0
WACO, TX              50  86  52  88  54 /   0   0   0   0   0
PARIS, TX             51  83  52  82  52 /   0   0   0   0   0
DENTON, TX            49  83  52  86  53 /   0   0   0   0   0
MCKINNEY, TX          48  82  51  85  51 /   0   0   0   0   0
DALLAS, TX            58  84  59  86  60 /   0   0   0   0   0
TERRELL, TX           51  83  53  84  53 /   0   0   0   0   0
CORSICANA, TX         53  83  54  85  55 /   0   0   0   0   0
TEMPLE, TX            50  86  51  87  55 /   0   0   0   0   0
MINERAL WELLS, TX     48  84  50  88  53 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 30, 6:49 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
749 PM CDT FRI SEP 30 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
749 PM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

CAVANAUGH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Palo Pinto

When
October 1, 12:00 AM CST to October 11, 10:05 AM CST
Where
Palo Pinto forecast zone
Reported by
Park/Forest Service
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

The 101 Ranch fire began on August 30th, burned through the month of September, and was finally controlled on October 11th after burning 6555 acres. The fire burned 39 homes in the Cliffs and Gaines Bend. The guard shack, the pro shop, and the front office to the Cliffs also burned, and nine recreational vehicles were lost in the fire. Damage estimates for this fire can be found with the initial entry in the August Storm Data report.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347022.